What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 12, 1:42 PM EST, 51 minutes earlier.
Area forecast discussion, Aug 12, 1:42 PM EST, 51 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
242 PM EDT Sat Aug 12 2023
...Afternoon Area Forecast Discussion...
.SHORT TERM...
(This afternoon through Sunday)
Issued at 240 PM EDT Sat Aug 12 2023
Regional radar analysis shows a large MCS moving across eastern
TN and western NC this afternoon. The steering flow remains out of
the NW and this system should impact northern portions of the
state late this afternoon into the evening hours. The atmos across
the CWA remains very unstable with 4000+ CAPEs and steep mid
level lapse rates. The best mid level forcing (shortwave) remains
just to the north along with slightly better shear. The greatest
potential for severe storms is mainly north of the Interstate 20
corridor. However, there is some potential for severe storms south
of I-20, especially if storms form along an outflow boundary and
feed off of all the instability. The primary severe hazard will be
damaging wind gusts, but a few large hail reports are not out of
the question. PWATs remain high, so localized flooding is also
possible.
The hi-res models have performed pretty poorly with this system and
have really struggled today. Cannot see a reason why convective
coverage would not be higher further south, especially in this
environment. Have raised pops from the current models to match
current radar trends. Even though south of I-20 is further away from
the mid level forcing, do think scatted coverage is needed. Pops may
be too low, especially if this system produces an organized outflow
boundary.
Think the hi-res models are struggling for convective coverage and
initiation on Sunday also. The NW flow aloft will continue and the
synoptic models are indicating another MCS coming down in the flow.
Have kept pops in the chance range for now.
NListemaa
&&
.LONG TERM...
(Monday morning through next Friday)
Issued at 240 PM EDT Sat Aug 12 2023
The end of the persistent northwest flow aloft of late will finally
have come at the start of the long term. Upper ridging will stretch
across the Gulf Coast states on Monday ahead of an approaching
trough and associated surface cold front pushing across the Ohio
Valley. Under continued influence of the ridge, very hot conditions
will persist on Monday, which will likely be the hottest day of the
forecast period. Highs will soar into the upper 90s for most, and
dewpoints will remain well into the mid to upper 70s, setting up
another day of Excessive Heat conditions with heat index values
likely above 110 in portions of central Georgia.
Fortunately, the tide will begin to turn with regard to the
excessive heat by Tuesday as the aforementioned cold front pushes
southeastward. The front will provide the focus for at least
scattered convection on Tuesday, especially in the southern two-
thirds of the CWA as cooler, drier air begins to settle into north
Georgia by the afternoon. Still, in central Georgia temperatures
will likely warrant yet another day of heat headlines. The surface
front looks to clear most of the area by Wednesday, though likely
becoming stationary across southeast Georgia. This will provide some
focus for ongoing scattered PoPs through the end of the week in the
southeast half of the area.
The relatively cooler and drier air in the wake of the front will
provide welcome relief from the extreme heat as highs return near to
even slightly below normal through the latter half of the week. In
fact, Wednesday and Thursday morning temperatures should be quite
pleasant with lows in the 60s across north Georgia and even some 50s
sneaking into the north Georgia mountains.
RW
&&
.AVIATION...
(18Z TAFS)
Issued at 1255 PM EDT Sat Aug 12 2023
Thunderstorm complex forecast to move south across the area late
this afternoon/early evening. Think the timing is very close, but
may possibly be tweaked +/- and hour as it moves through north GA.
Winds will remain on the west side, fairly light at night. Another
thunderstorm complex is possible tomorrow.
//ATL Confidence...18Z Update...
Med to high confidence.
NListemaa
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 73 94 74 96 / 60 40 20 20
Atlanta 75 93 76 97 / 60 40 20 20
Blairsville 68 88 69 90 / 60 40 20 20
Cartersville 73 93 73 96 / 60 40 20 20
Columbus 76 97 77 99 / 30 40 20 30
Gainesville 73 92 74 95 / 60 40 20 20
Macon 75 96 76 97 / 40 40 20 30
Rome 73 93 74 97 / 30 40 20 20
Peachtree City 73 94 74 97 / 60 40 20 20
Vidalia 77 96 77 97 / 30 30 20 40
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM EDT this evening for GAZ019>025-027-
030>039-041>062-066>076-078>086-089>098-102>113.
Heat Advisory from 10 AM to 8 PM EDT Sunday for GAZ023>025-027-
033>038-042>048-052>057-066>068.
Excessive Heat Watch from Monday morning through Monday evening
for GAZ023>025-027-033>039-044>062-066>076-078>086-089>098-
102>113.
Excessive Heat Warning from 10 AM to 8 PM EDT Sunday for GAZ039-
049>051-058>062-069>076-078>086-089>098-102>113.
&&
SHORT TERM...NListemaa
LONG TERM....RW
AVIATION...NListemaa
Hazardous weather outlook, Aug 12, 9:28 AM EST, 5 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1028 AM EDT Sat Aug 12 2023
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-131430-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1028 AM EDT Sat Aug 12 2023
This Hazardous Weather Outlook is for portions of North and Central Georgia.
.DAY ONE...This Afternoon and Tonight...
A Heat Advisory is in effect for all of central Georgia and
portions of north Georgia south of a Rome to Canton to
Gainesville line until 8 PM today. Heat Index values between
105-109 degrees are likely. Some areas near Macon could approach
Excessive Heat Warning criteria with heat index values near 110
degrees.
Scattered thunderstorms are also expected this afternoon and
evening. Some storms could become strong to severe, capable of
producing damaging wind gusts, frequent lightning, and locally
heavy rain.
.DAYS TWO THROUGH SEVEN...Sunday through Friday...
An Excessive Heat Watch has been issued for portions of central
and central Georgia for Sunday, mainly along and south of a line
from Washington to College Park to Franklin. Heat Index values
around 110 degrees are possible.
Heat Index values will remain high for portions of central and
southern Georgia through early next week. Additional Advisories
and/or Warnings may be needed. Take extra precautions and drink
plenty of fluids if you plan to spend time outside this weekend or
early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.
In the hours before
Special weather statement, Aug 12, 2:04 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
304 PM EDT Sat Aug 12 2023
GAZ052-053-121930-
Coweta GA-Heard GA-
304 PM EDT Sat Aug 12 2023
...A strong thunderstorm will impact portions of east central Heard
and southwestern Coweta Counties through 330 PM EDT...
At 304 PM EDT, a strong thunderstorm was over Powers Crossroads, or 7
miles east of Franklin, moving east at 25 mph.
HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Newnan, Grantville, Moreland, East Newnan, and Powers Crossroads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3334 8502 3336 8479 3329 8474 3322 8479
3322 8485 3326 8503
TIME...MOT...LOC 1904Z 274DEG 21KT 3330 8497
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial weather statement, Aug 12, 2:05 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
305 PM EDT Sat Aug 12 2023
GAZ005-007-121930-
Gilmer GA-Murray GA-
305 PM EDT Sat Aug 12 2023
...A strong thunderstorm will impact portions of northwestern Gilmer
and central Murray Counties through 330 PM EDT...
At 305 PM EDT, a strong thunderstorm was over Chatsworth, moving east
at 20 mph.
HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Chatsworth, Eton, Mountaintown, Fort Mountain State Park, and Tails
Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
northwestern Georgia. A Severe Thunderstorm Watch also remains in
effect until 800 PM EDT for north central Georgia.
&&
LAT...LON 3482 8454 3475 8453 3467 8458 3474 8484
3475 8486 3476 8487 3479 8485 3480 8484
3481 8485 3486 8483
TIME...MOT...LOC 1905Z 282DEG 16KT 3479 8479
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial weather statement, Aug 12, 2:14 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
314 PM EDT Sat Aug 12 2023
GAZ041-042-121945-
Haralson GA-Carroll GA-
314 PM EDT Sat Aug 12 2023
...A strong thunderstorm will impact portions of southeastern
Haralson and north central Carroll Counties through 345 PM EDT...
At 314 PM EDT, a strong thunderstorm was over Bremen, or near
Buchanan, moving east at 20 mph.
HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Villa Rica, Bremen, Temple, and Waco.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
northwestern Georgia.
&&
LAT...LON 3378 8521 3381 8499 3380 8496 3373 8494
3364 8497 3371 8523
TIME...MOT...LOC 1914Z 275DEG 18KT 3375 8517
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial weather statement, Aug 12, 2:17 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
317 PM EDT Sat Aug 12 2023
GAZ052-066-121945-
Troup GA-Heard GA-
317 PM EDT Sat Aug 12 2023
...A strong thunderstorm will impact portions of central Heard and
northwestern Troup Counties through 345 PM EDT...
At 317 PM EDT, a strong thunderstorm was over Big Springs, or 8 miles
northeast of Roanoke, moving east at 20 mph.
HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Franklin, Centralhatchee, Waresville, Frolona, Texas, Wares
Crossroads, and Glenn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3337 8504 3323 8503 3308 8507 3312 8523
3335 8528
TIME...MOT...LOC 1917Z 275DEG 18KT 3324 8529
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Aug 12, 2:24 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
324 PM EDT Sat Aug 12 2023
GAZ031-041>043-122000-
Douglas GA-Haralson GA-Carroll GA-Paulding GA-
324 PM EDT Sat Aug 12 2023
...A strong thunderstorm will impact portions of southwestern
Paulding, northeastern Haralson, northeastern Carroll and
northwestern Douglas Counties through 400 PM EDT...
At 324 PM EDT, a strong thunderstorm was over Draketown, or near
Buchanan, moving east at 20 mph.
HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Buchanan, Villa Rica, Temple, Draketown, Lake Val-Do-Mar, and New
Georgia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
northwestern Georgia.
&&
LAT...LON 3377 8516 3387 8513 3388 8487 3377 8484
3369 8489
TIME...MOT...LOC 1924Z 285DEG 17KT 3382 8507
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Aug 12, 2:32 PM EST, 1 minute before
Special Weather Statement
National Weather Service Peachtree City GA
332 PM EDT Sat Aug 12 2023
GAZ042-043-122000-
Douglas GA-Carroll GA-
332 PM EDT Sat Aug 12 2023
...A strong thunderstorm will impact portions of southeastern Carroll
and southwestern Douglas Counties through 400 PM EDT...
At 331 PM EDT, a strong thunderstorm was near Abilene, or near
Carrollton, moving east at 20 mph.
HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Carrollton, Whitesburg, Clem, Byers Crossroads, Abilene, Treasure
Lake, Hannah, Seaton Lake, and Fairplay.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
northwestern Georgia.
&&
LAT...LON 3365 8508 3368 8482 3358 8481 3357 8481
3356 8483 3354 8483 3352 8482 3351 8483
3352 8485 3349 8486 3349 8488 3348 8489
3356 8510
TIME...MOT...LOC 1931Z 279DEG 17KT 3362 8501
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1134871, 1134872, 1134873, 1134874, 1134875, 1134876, 1134877, 1134878, 1134883, 1134885, 1134886, 1134887, 1134879, 1134888, 1134884, 1134880, 1134889, 1134890, 1134891, 1134892, 1134893, 1134894, 1134895, 1134896, 1134897, 1134898, 1134899, 1134900, 1134901, 1134902, 1134903, 1134904, 1134905, 1134906, 1134907, 1135371, 1135372, 1135373, 1135374, 1135375, and more.